Texas, 2012

Damaging Wind in Texas, July 9, 2012

July 9, 2012 · NWS MAF · 1 event in 1 county or zone

An upper level ridge was present across the Western United States with a mid-level shortwave trough to the north over the Texas panhandle. A weak front was across the Permian Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level ridge was present across the Western United States with a mid-level shortwave trough to the north over the Texas panhandle. A weak front was across the Permian Basin. These features, along with abundant insolation from the sun and decent surface moisture, helped to create lift and instability needed for severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 9, 5:10 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 9, 5:10 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
610 PM CDT MON JUL 9 2012

.DISCUSSION...
THE LATEST AVIATION DISCUSSION IS BELOW.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH THE NIGHT AT ALL AREA TAF
SITES.  CONVECTION WAS MINIMAL OVER THE AREA THIS EVENING AS LOW
LEVEL BOUNDARIES WERE SPARSE.  THIS COULD CHANGE RAPIDLY
THOUGH...AND WILL MONITOR FOR THE ADDITION OF THUNDERSTORMS TO ANY
OF THE TAF SITES THROUGH THE NIGHT.  IT DOES APPEAR CONVECTION WILL
BE MORE PREVALENT TUESDAY AND HAVE INCLUDED TSRA AT ALL TAF SITES
BEGINNING IN THE MORNING...WHICH COULD LAST THROUGH MUCH OF THE
DAY.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jul 9, 1:13 PM CST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
213 PM CDT MON JUL 9 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
213 PM CDT MON JUL 9 2012 /113 PM MDT MON JUL 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST NEW MEXICO AND WEST
TEXAS THROUGH TONIGHT. THE PRIMARY HAZARD WITH THESE STORMS WILL
BE LOCALLY HEAVY RAINFALL. THE STRONGEST STORMS WILL ALSO BE
CAPABLE OF SMALL DIME SIZE HAIL...GUSTY WINDS TO 50 MPH...AND
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS CONTINUES THROUGH THURSDAY. LOCALLY
HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE THE PRIMARY HAZARD
WITH THE STRONGEST STORMS. FREQUENT LIGHTNING WILL ALSO BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED BUT LOCAL INTERESTS WILL NEED
TO KEEP ABREAST OF THE WEATHER...ESPECIALLY THROUGH TOMORROW NIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The San Angelo radar (KSJT), 95 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Reagan

When
July 9, 6:15 PM CST to 6:16 PM CST
Where
Reagan County, Big Lake
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
31.200, -101.470

A thunderstorm moved over Reagan County and produced a 70 mph wind gust in Big Lake. The wind blew the roof off of the Mustang Inn. The cost of the damage is a rough estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389951.